Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Swollen face, eyes with reddening, eased after stopping sulfa drugs, swollen eyelids in the morning. Serious?

About 2 weeks ago I had an allergic reation to something I may have eaten, it is yet to be determined and my face swelled up and turned bright red. My eyes were so swollen that I could hardly see. I went to emergency and the doctor there just told me to take an antihistimine and if it doesn t go away then come back. Well I did as he suggested and the swelling didn t go down, so I went again to emergency and this time a different doctor asked all that I had been eating and doing etc. I am allergice to sulfa drugs and was taking hydrochlorthazide (sp?) which he told me contains sulfa and he suggested i stop it for a couple of weeks and in the meantime prescribed prednazone for 5 days. After 3 weeks my face finally went back to normal and I am going to look further into what I am allergic to. However in the mean time I have just contracted a cold and I ve had it for 3 days now and every morning my eyes, especially my upper eyelids are extremely swollen and this is not normal for me......I have been applying ice packs but is there something else you can this normal for some people to have extremely swollen upper eyelids...or should I be looking further into this?
Asked On : Fri, 14 Dec 2012
Answers:  1 Views:  153
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response

Thanks for your question.

From your history there are two things that stand out as possible causes of your eyelid swelling. You mentioned that you noticed the swelling and your cold around the same time. A common cause of eyelid swelling is conjunctivitis that could be caused by the some viruses that also cause a cold. Look out for associated "pink/red" appearance of your eye with discharge. This should resolve in a few days by maintaining proper hygiene of the eye.

You mentioned that you had stopped taking hydrocholothiazide as you are allergic to it but you did not mention why you were taking it. If it was for blood pressure control, then were you put on an alternate drug? If not, the stopping of hydrochorothiazide and subsequent use of Prednisone could cause your blood pressure levels to rise with subsequent swelling of the eyes either due to kidney disease secondary to hypertension or due to the hypertension itself. Please look out for swelling of the feet, breathlessness and changes in your urinary habits, these would entail immediate medical attention.

Please consult your doctor if you suffer from hypertension.

I hope this answered your question.
Answered: Fri, 14 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor